Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Shape theory and compact connected abelian topological groups


Author: James Keesling
Journal: Trans. Amer. Math. Soc. 194 (1974), 349-358
MSC: Primary 54C56
DOI: https://doi.org/10.1090/S0002-9947-1974-0345064-8
MathSciNet review: 0345064
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let C denote the category of compact Hausdorff spaces and continuous maps. Let $ S:C \to SC$ denote the functor of shape in the sense of Holsztyński from C to the shape category SC determined by the homotopy functor $ H:C \to HC$ from C to the homotopy category HC. Let A, B, and D denote compact connected abelian topological groups. In this paper it is shown that if G is a morphism in the shape category from A to B, then there is a unique continuous homomorphism $ g:A \to B$ such that $ S(g) = G$. This theorem is used in a study of shape properties of continua which support an abelian topological group structure. The following results are shown: (1) The spaces A and B are shape equivalent if and only if $ A \simeq B$. (2) The space A is movable if and only if A is locally connected. (3) The space A shape dominates $ B,S(A) \geq S(B)$, if and only if there is a D such that $ A \simeq B \times D$. (4) The fundamental dimension of A is the same as the dimension of $ A,{\text{Sd}}(A) = \dim A$.

In an Appendix it is shown that the Holsztyński approach to shape and the approach of Mardešić and Segal using ANR-systems are equivalent. Thus, the results apply to either theory and to the Borsuk theory in the metrizable case.


References [Enhancements On Off] (What's this?)

  • [1] P.F. Baum and W. Browder, The cohomology of quotients of classical groups, Topology 3 (1965), 305-336. MR 32 #6490. MR 0189063 (32:6490)
  • [2] A.M. Gleason and R.S. Palais, On a class of transformation groups, Amer. J. Math. 79 (1957), 631-648. MR 19, 663. MR 0089367 (19:663d)
  • [3] S. Godlewski, On the shape of solenoids, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 17 (1969), 623-627. MR 41 #9252. MR 0264661 (41:9252)
  • [4] K.H. Hofmann and P.S. Mostert, Elements of compact semigroups, Charles E. Merrill Books, Columbus, Ohio, 1966. MR 35 #285. MR 0209387 (35:285)
  • [5] W. Holsztyński, Continuity of Borsuk's shape functor, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astonom. Phys. 19 (1971), 1105-1108. MR 0310873 (46:9971)
  • [6] -, An extension and axiomatic characterization of Borsuk's theory of shape, Fund. Math. 70 (1971), no. 2, 157-168. MR 43 #8080. MR 0282368 (43:8080)
  • [7] S. Mardešić and J. Segal, Movable compacta and ANR-systems, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 18 (1970), 649-654. MR 44 # 1026. MR 0283796 (44:1026)
  • [8] -, Shapes of compacta and ANR-systems, Fund. Math. 72 (1971), no. 1, 41-59. MR 45 #7686. MR 0298634 (45:7686)
  • [9] L.S. Pontrjagin, Continuous groups, 2nd ed., GITTL, Moscow, 1954; English transl., Gordon and Breach, New York, 1966. MR 17, 171; 34 #1439. MR 528130 (80c:22001)
  • [10] H. Scheerer, Homotopieäquivalente kompakte Liesche Gruppen, Topology 7 (1968), 227-232. MR 37 #4833. MR 0229259 (37:4833)
  • [11] W. Scheffer, Maps between topological groups that are homotopic to homomorphisms, Proc. Amer. Math. Soc. 33 (1972), 562-567. MR 0301130 (46:288)
  • [12] N. Steenrod, Universal homology groups, Amer. J. Math. 58 (1936), 661-701. MR 1507191

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54C56

Retrieve articles in all journals with MSC: 54C56


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1974-0345064-8
Keywords: Shape, homotopy, movable compactum, shape domination, fundamental dimension, compact connected abelian topological group
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society